Hail, Livingston
- When
- March 23, 5:05 PM CST
- Where
- Livingston County, 3.52 mi W of Newbern
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.074, -88.383
Quarter size hail fell southeast of Smithland.
An approaching storm system pushed a cold front southeast through west Kentucky on the evening of the 23rd. Surface-based CAPE around 1000J/kg and deep layer shear of 40-50kts set the stage for a line of thunderstorms to move southeast across west Kentucky through the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An approaching storm system pushed a cold front southeast through west Kentucky on the evening of the 23rd. Surface-based CAPE around 1000J/kg and deep layer shear of 40-50kts set the stage for a line of thunderstorms to move southeast across west Kentucky through the evening. A few storms within the line pulsed up to produce some small hail, but one stronger storm managed to produce quarter size hail south of Smithland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 23, 4:37 PM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 537 PM CDT Sun Mar 23 2025 .KEY MESSAGES... - Scattered showers and storms possible through early this evening. A few storms may be severe with large hail and damaging wind the main threats. - Mainly dry and mild weather expected through most of the work week. Temperatures will be about five to ten degrees above normal values. - The next chance of widespread showers and thunderstorms will arrive late this week into next weekend along with even warmer temperatures. && .DISCUSSION... Issued at 220 PM CDT Sun Mar 23 2025 A trough/frontal boundary sagging through the area this afternoon may touch off some scattered showers and storms, mainly over southern portions of western KY and southeast MO. That is where temperatures have warmed into the 60s with dewpoints sneaking up into the mid to upper 50s. Farther north temperatures have struggled to warm out of the upper 40s or low 50s today. SB CAPE is analyzed to push up close to 1000-1500 J/kg into western KY over the next few hours. Mid level lapse rates are still favorable for stronger updrafts (around 7C/km) over western KY and SEMO with shear values around 40-50kts. This would allow for a few strong to severe storms along the boundary this afternoon. CAMs develop a broken line over SEMO before quickly shifting the line through west Kentucky by 6 pm. This is in line with the SPCs slight risk expansion this afternoon. The main window for severe weather will be between 3 pm and roughly 6 pm before quickly moving out of the CWA. Northwest flow will be in place across much of the central CONUS through much of this week before gradually flattening by Thursday. Upper-level disturbances will pass through the area on the northwest flow allowing for increased cloud cover at times along with a few chances of showers and storms. The first chance will be Tuesday with potentially a stronger system late in the week. The system seems to have slowed a bit, moving most of the precipitation and impactful weather to Friday into Saturday. WAA showers will develop Friday as moisture flow increases into the area with a better chance for showers and storms on Saturday as an upper level low deepens and a cold front pushes through the area. That system will be one to keep an eye on if temperatures warm enough ahead of it and enough moisture is dragged northward. That could potentially be the next risk of severe weather even though it is too early to say for sure at this time. Stay tuned for updates on that! && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 537 PM CDT Sun Mar 23 2025 Thunderstorms have formed along a cold front that runs from near Paducah to near Evansville and is steadily moving east. Areas of MVFR prevailing cloud and thunderstorms can be expected along and just ahead of the front. Northwest winds then pick up with mostly VFR conditions forecast through the overnight with winds slowing as the night progresses. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...KC AVIATION...JGG
Hazardous Weather Outlook National Weather Service Paducah KY 236 PM CDT Sun Mar 23 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 236 PM CDT Sun Mar 23 2025 /336 PM EDT Sun Mar 23 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered showers and storms are expected across southeast Missouri and western Kentucky this afternoon and early evening. The main threats will be large hail and damaging winds between; although, a tornado threat will also be possible, mainly near the KY/TN border. The main threat period will be between 3 pm and 7 pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday A chance of thunderstorm returns to the forecast Friday into Saturday. At this time, lightning and locally heavy rain look to be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather late this afternoon into this evening.
Special Weather Statement
National Weather Service Paducah KY
248 PM CDT Sun Mar 23 2025
ILZ087-INZ085-086-KYZ014-018-232015-
Gallatin IL-Posey IN-Vanderburgh IN-Henderson KY-Union KY-
248 PM CDT Sun Mar 23 2025
...POTENTIALLY STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN
GALLATIN... VANDERBURGH...POSEY...NORTHWESTERN HENDERSON AND
NORTHWESTERN UNION COUNTIES THROUGH 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking strong thunderstorm over
and near Mount Vernon, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blairsville, Melody Hill, New Haven, Mount Vernon, Uniontown,
Shawneetown, Darmstadt, Junction, Kasson, Evansville, and Henderson.
This includes the following highways...
Interstate 69 in Indiana between Mile Markers 1 and 5, and between
Mile Markers 9 and 20.
Interstate 64 in Indiana between Mile Markers 16 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3816 8747 3788 8745 3768 8827 3791 8818
3792 8813 3790 8810 3789 8801 3791 8802
3792 8806 3793 8807 3793 8804 3795 8804
3796 8801 3801 8802 3803 8801 3804 8803
3805 8804 3805 8800 3808 8796 3818 8769
TIME...MOT...LOC 1947Z 249DEG 56KT 3798 8789
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special Weather Statement
National Weather Service Paducah KY
309 PM CDT Sun Mar 23 2025
INZ081-082-086>088-KYZ018-232045-
Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-Henderson KY-
309 PM CDT Sun Mar 23 2025
...POTENTIALLY STRONG THUNDERSTORMS WILL IMPACT
WARRICK...NORTHEASTERN VANDERBURGH...SPENCER...SOUTHEASTERN
GIBSON...SOUTHEASTERN PIKE AND NORTHEASTERN HENDERSON COUNTIES
THROUGH 345 PM CDT/445 PM EDT/...
At 308 PM CDT/408 PM EDT/, Doppler radar was tracking strong
thunderstorm over and near Melody Hill, moving east at 65 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boonville, Santa Claus, Spurgeon, Folsomville, Gentryville,
Lynnville, Dale, Chrisney, Mackey, Elberfeld, Newburgh, Chandler,
Tennyson, and Evansville.
This includes the following highways...
Interstate 69 in Indiana between Mile Markers 6 and 8, and between
Mile Markers 19 and 24.
Interstate 64 in Indiana between Mile Markers 30 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3804 8679 3800 8677 3801 8680 3796 8689
3789 8728 3790 8730 3788 8731 3785 8745
3821 8748 3840 8708 3820 8707 3820 8679
3814 8680 3812 8679 3812 8681 3810 8677
3808 8678 3806 8677
TIME...MOT...LOC 2008Z 256DEG 58KT 3802 8747
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special Weather Statement
National Weather Service Paducah KY
345 PM CDT Sun Mar 23 2025
INZ088-232100-
Spencer IN-
345 PM CDT Sun Mar 23 2025
...A POTENTIALLY STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN
SPENCER COUNTY THROUGH 400 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Santa Claus, or 16 miles northeast of Rockport, moving east at 65
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dale, Santa Claus, and Grandview.
This includes Interstate 64 in Indiana between Mile Markers 55 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
3799 8686 3795 8690 3793 8702 3820 8701
3821 8679 3814 8680 3812 8679 3812 8681
3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 2043Z 261DEG 55KT 3807 8685
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special Weather Statement
National Weather Service Paducah KY
518 PM CDT Sun Mar 23 2025
KYZ005-007-008-232245-
Marshall KY-McCracken KY-Livingston KY-
518 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LIVINGSTON...WEST
CENTRAL MARSHALL AND MCCRACKEN COUNTIES THROUGH 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barkley Regional Airport, or near Lone Oak, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lone Oak, Barkley Regional Airport, Paducah, West Paducah, Ledbetter,
Reidland, and Kevil.
This includes Interstate 24 in Kentucky between Mile Markers 1 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for western
Kentucky.
&&
LAT...LON 3694 8849 3695 8881 3723 8894 3718 8880
3714 8873 3714 8870 3711 8861 3707 8854
3707 8847 3693 8839 3693 8849
TIME...MOT...LOC 2218Z 251DEG 43KT 3706 8878
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special Weather Statement
National Weather Service Paducah KY
527 PM CDT Sun Mar 23 2025
KYZ003-004-232245-
Carlisle KY-Ballard KY-
527 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CARLISLE AND SOUTHEASTERN
BALLARD COUNTIES THROUGH 545 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bardwell, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wickliffe, Bardwell, Lovelaceville, and Blandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for western
Kentucky.
&&
LAT...LON 3679 8907 3684 8914 3694 8910 3697 8910
3698 8911 3707 8887 3694 8881 3683 8881
TIME...MOT...LOC 2227Z 256DEG 40KT 3691 8900
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special Weather Statement
National Weather Service Paducah KY
550 PM CDT Sun Mar 23 2025
KYZ001>003-005>008-010-011-MOZ112-114-232345-
Carlisle KY-Marshall KY-McCracken KY-Graves KY-Crittenden KY-
Fulton KY-Hickman KY-Lyon KY-Livingston KY-New Madrid MO-
Mississippi MO-
550 PM CDT Sun Mar 23 2025
...STRONG THUNDERSTORMS WILL IMPACT FULTON...SOUTHWESTERN
CRITTENDEN...LIVINGSTON...MARSHALL...CARLISLE...HICKMAN...
MCCRACKEN...GRAVES...LYON...SOUTHEASTERN MISSISSIPPI AND EAST CENTRAL
NEW MADRID COUNTIES THROUGH 645 PM CDT...
At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to 6 miles south of Lovelaceville
to near Hunter-Dawson State Historic Site. The storms within the
line were moving east at close to 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lowes, Cayce, Dorena, Burna, Big Oak Tree State Park, Ledbetter,
Hillman Ferry Campground, Aurora, Smithland, Kuttawa, Bardwell,
Fulgham, Sedalia, Paducah, Hardin, Arlington, Cravens Bay Campground,
Hunter-Dawson State Historic Site, Howardville, and Clinton.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 2 and 54.
Interstate 69 in Kentucky between Mile Markers 1 and 72.
Interstate 55 between Mile Markers 42 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for western
Kentucky.
&&
LAT...LON 3650 8954 3646 8953 3657 8966 3693 8902
3695 8882 3703 8884 3713 8866 3707 8846
3716 8843 3723 8848 3741 8815 3725 8802
3718 8809 3696 8788 3687 8816 3675 8812
3675 8848 3650 8849 3651 8932 3646 8946
TIME...MOT...LOC 2249Z 016DEG 13KT 3720 8830 3687 8886 3657 8950
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07The Paducah radar (KPAH), 34 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
2 hail. Local standard time, as filed.
Quarter size hail fell southeast of Smithland.
Nickel size hail fell near Murray.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247300, 1247301.